Skip Navigation LinksSkip Navigation Links
Centers for Disease Control and Prevention
Safer Healthier People
Blue White
Blue White
bottom curve
CDC Home Search Health Topics A-Z spacer spacer
spacer
Blue curve MMWR spacer
spacer
spacer

The content on this page is being archived for historic and reference purposes only. The content, links, and pdfs are no longer maintained and might be outdated.

Update: Eosinophilia-Myalgia Syndrome Associated with Ingestion of L-Tryptophan -- United States, through August 24, 1990

As of August 24, 1990, 1536 cases of eosinophilia-myalgia syndrome (EMS) had been reported to CDC from all 50 states, the District of Columbia, and Puerto Rico (Figure 1) (1-5). Twenty-seven deaths have been reported in patients who met the surveillance case definition and who used L-tryptophan-containing products (LTCPs).

As of August 24, CDC had received 1117 completed report forms from state and territorial health departments. Ages of patients ranged from 4 years to 85 years (median: 48 years); 1046 (94%) of the patients were non-Hispanic white, 19 (2%) were Hispanic, 12 (1%) were black, and 40 (4%) were from other or unknown racial/ethnic groups; and 930 (83%) were female. One thousand sixty-eight (96%) patients had histories of LTCP ingestion preceeding onset of symptoms. Symptom onset during or after July 1989 was reported in 946 (85%). Eight (0.7%) patients had onset on or after February 1, 1990. Three hundred sixty (32%) patients had been hospitalized for their illnesses by the time the cases were reported. Reported by: State and territorial health departments. Div of Environmental Hazards and Health Effects, Center for Environmental Health and Injury Control, CDC.

Editorial Note

Editorial Note: On November 17, 1989, the Food and Drug Administration (FDA) recalled all dietary supplements that provided a daily dose of L-tryptophan (LT) greater than or equal to 100 mg. By March 22, 1990, this recall had been expanded to include all LTCPs at any dosage except some protein supplements, infant formulas and special dietary foods, and intravenous and oral solutions in which small amounts of LT are needed for nutrient fortification.

The eight EMS cases reported with onset after February 1 appear to have resulted principally from continued use of LT by some persons after the FDA recall rather than from long disease latency following cessation of LTCP exposure. One patient began use of LTCPs on March 20, 1990, and became ill 1 month later, indicating that some persons may be unaware of, or choose to ignore, the FDA recall.

National surveillance figures do not fully reflect the proportion of patients ultimately hospitalized as a result of EMS. Because each case is reported only once, information regarding hospitalization of patients requiring admission after their cases are reported is not available.

The surveillance definition for reporting EMS cases to CDC requires the presence of severe, debilitating myalgias and eosinophilia greater than or equal to 1000 eosinophils per mm3. Recent unpublished reports indicate that this case definition may be overly restrictive for clinical purposes. Many persons may have forms of EMS that are either less severe or in which the constellation of clinical findings does not include the intense eosinophilia or severe myalgias initially identified as the hallmarks of epidemic EMS. Thus far, such cases have not been the object of national surveillance.

The failure of a case to meet criteria specified in the surveillance definition does not preclude a clinical diagnosis of EMS in a person who manifests other features of EMS or who has either a lower eosinophil count or milder myalgias. As in other diseases with multiple connective tissue manifestations, a set of clear-cut diagnostic criteria with both high sensitivity and specificity may be difficult or impossible to establish. The physician's judgment and appropriate weighing of all available information are important in the clinical diagnosis of EMS.

References

  1. Eidson M, Philen RM, Sewell CM, Voorhees R, Kilbourne EM. L-tryptophan and eosinophilia-myalgia syndrome in New Mexico. Lancet 1990;335:645-8.

  2. CDC. Eosinophilia-myalgia syndrome--New Mexico. MMWR 1989;38:765-7.

  3. CDC. Eosinophilia-myalgia syndrome and L-tryptophan-containing products--New Mexico, Minnesota, Oregon, and New York, 1989. MMWR 1989;38:785-8.

  4. CDC. Update: eosinophilia-myalgia syndrome associated with ingestion of L-tryptophan--United States. MMWR 1989;38:842-3.

  5. CDC. Update: eosinophilia-myalgia syndrome associated with ingestion of L-tryptophan--United States, as of January 9, 1990. MMWR 1990;39:14-5.

Disclaimer   All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to mmwrq@cdc.gov.

Page converted: 08/05/98

HOME  |  ABOUT MMWR  |  MMWR SEARCH  |  DOWNLOADS  |  RSSCONTACT
POLICY  |  DISCLAIMER  |  ACCESSIBILITY

Safer, Healthier People

Morbidity and Mortality Weekly Report
Centers for Disease Control and Prevention
1600 Clifton Rd, MailStop E-90, Atlanta, GA 30333, U.S.A

USA.GovDHHS

Department of Health
and Human Services

This page last reviewed 5/2/01